N. prodotti: 0
Totale ordine: € 0,00
Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014
Online ISSN 1827-1820
DRUG ERUPTIONS - Part I
Borroni G., Torti S., D’Ospina R. M., Pezzini C.
Department of Clinical‑Surgical, Diagnostic and Pediatric Sciences, Dermatology Section, University of Pavia, Fondazione IRCCS Policlinico San Matteo, Pavia, Italy
A substantial number of all panniculitides fails to recognize a specific etiology, and that is true also for a relatively frequent type of panniculitis, such as erythema nodosum (EN). Between the recognized causative factors of panniculitides, infectious, physical agents, autoimmune mechanisms and neoplastic disorders are well known. On the contrary, the role of drugs as inducers of panniculitides is marginally considered, and their report limited to anecdotal observations, often without due histopathological support. Since the clinical and histopathological features of drug-induced panniculitides are indistinguishable from those caused by other agents, the causative relationship may be demonstrated by the history of previous drug intake and by clinical improvement after drug discontinuation. We reviewed the currently reported descriptions of drug-induced panniculitis, including a few exemplificative original observations. EN results as the most frequently reported drug-induced panniculitis. Among the causative drugs of EN a variety of medications, with disparate, or even opposite, mechanisms of action are reported, thus limiting the understanding of the pathogenesis. Common causative drugs include oral contraceptives, nonsteroidal anti-inflammatory drugs, antiobiotics and leukotriene-modifying agents. Unfortunately, in several cases, the diagnosis of drug-induced EN is done on clinical findings alone. In those cases, the lack of histopathological support does not allow to define a precise clinicopathological correlation on etiologic grounds. Drug-induced lobular and mixed panniculitides, including eosinophilic panniculitis, are even more rarely described. Reported causative agents are glatiramer acetate, interferon beta and heparin (at sites of injections), and systemic steroids, tyrosine kinase inhibitors and BRAF with subcutaneous fat involvement at distance. In view of the recent introduction of new classes of drugs, attention should be paid to disclose their possible etiologic role in inducing among other side effects, also panniculitides.